New Mexico, 2008

Flash Flood and Hail in New Mexico, August 10 to 11, 2008

August 10 to 11, 2008 · NWS ABQ · 6 events in 3 counties and zones

An unstable atmosphere combined with plenty of moisture over eastern New Mexico to trigger strong winds and large hail over Quay, Roosevelt and Chaves Counties. Heavy rain caused flash flooding in Roswell during the late evening and early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unstable atmosphere combined with plenty of moisture over eastern New Mexico to trigger strong winds and large hail over Quay, Roosevelt and Chaves Counties. Heavy rain caused flash flooding in Roswell during the late evening and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 2:01 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 10, 2:01 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT SUN AUG 10 2008

.DISCUSSION...
FLASH FLOOD WATCH REMAINS IN EFFECT CENTRAL AND EAST AS A BACK DOOR
COLD FRONT MOVING THROUGH THE AREA INTERACTS WITH ABUNDANT
MOISTURE ALREADY IN PLACE. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...AS WELL AS THE
NORTHEAST AND EAST CENTRAL PLAINS THIS EVENING...THEN THE FOCUS FOR
CONVECTION WILL LINGER ALONG THE TEXAS BORDER LATE TONIGHT. ALSO
THIS EVENING...THE FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH A
20 TO 30 MPH EAST WIND...WHICH WILL GUST TO AROUND 40 MPH BELOW
CANYONS.

CONVECTION WILL TAME DOWN A BIT DURING THE FIRST HALF OF THE WORK
WEEK AS THE MID LEVEL HIGH PRESSURE CENTER OVER SE AZ TODAY WILL
MIGRATE TO EAST CENTRAL AZ THURSDAY...THEN TO NV FRIDAY AS A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
PLAINS STATES. SHOWERS AND STORMS...MAINLY ISOLATED TO
SCATTERED...WILL FAVOR THE VICINITY OF THE MOUNTAINS UNTIL
THURSDAY...WHEN THE STRONG UPPER LOW TO THE EAST WILL DRIVE ANOTHER BACK
DOOR COLD FRONT THROUGH THE STATE. THIS FRONT WILL AGAIN TRIGGER INCREASED CONVECTION
CENTRAL AND EAST THROUGH FRIDAY.

44

&&

.AVIATION...
A COLD FRONT ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS WILL
FOCUS WIDESPREAD SHOWERS AND STORMS WITH LOCAL MVFR/IFR CONDITIONS
WITH AREAS OF HEAVY RAIN. ISOLATED SHOWERS AND STORMS WILL FIRE
ACROSS THE WEST AS WELL WITH LESS RAIN BUT A GREATER CHANCE OF
STRONG AND GUSTY OUTFLOWS. AREAS OF MVFR/IFR DUE TO FOG AND LOW
CLOUDS ARE POSSIBLE IN THE HIGHER TERRAIN AND EASTERN PLAINS
TONIGHT FROM SATURATED LOW LEVELS. MODERATE EAST CANYON WIND
TONIGHT INTO THE CENTRAL VALLEYS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
WIDESPREAD SHOWERS AND STORMS EAST OF THE CENTRAL VALLEYS WILL
PRODUCE WETTING RAINS THROUGH TONIGHT. WESTERLY WINDS OVER THE NW
PLATEAU AND WESTERN MTNS WILL DRY OUT THE CONDITIONS THIS EVENING
...ALTHOUGH STORMS ARE STILL POSSIBLE. THE DRYING TREND WILL PUSH
EAST MONDAY AND TUESDAY WITH A DOWNTICK IN OVERALL STORM COVERAGE...
EXCEPT PERHAPS THE FAR NE PLAINS. HUMIDITY RECOVERIES WILL STILL
RANGE GOOD TO EXCELLENT IN THIS PATTERN. MINIMUM RH VALUES WILL
BEGIN TO RANGE FROM AROUND 20 PERCENT IN THE NW PLATEAU TO THE 30S
IN THE SOUTHEAST. ANOTHER COLD FRONT WILL SLIDE DOWN THE EASTERN
PLAINS FRIDAY PROVIDING ANOTHER FOCUS FOR WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT INTO THE WEEKEND.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  94  60  95 /  10  10   5   0
GALLUP..........................  55  89  53  90 /  10  10   5   5
GRANTS..........................  54  89  53  92 /  20  10  10  10
GLENWOOD........................  64  92  65  93 /  40  30  30  20
CHAMA...........................  49  82  48  82 /  50  20  20  20
LOS ALAMOS......................  60  82  60  83 /  50  10  20  10
RED RIVER.......................  47  75  45  76 /  50  20  20  20
TAOS............................  53  84  51  86 /  50  10  20  10
SANTA FE........................  58  84  56  85 /  60  20  20  10
SANTA FE AIRPORT................  60  88  58  90 /  50  20  20  10
ESPANOLA........................  59  91  57  93 /  40  10  10  10
ALBUQUERQUE HEIGHTS.............  69  90  68  93 /  50  20  10  10
ALBUQUERQUE VALLEY..............  68  92  67  96 /  50  20  10  10
ALBUQUERQUE FOOTHILLS...........  64  89  63  93 /  50  20  10  10
ALBUQUERQUE WEST MESA...........  66  93  65  97 /  50  10  10  10
SOCORRO.........................  66  94  66  97 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  58  86  56  87 /  50  20  20  10
MORIARTY/ESTANCIA...............  57  83  56  86 /  50  20  20  10
CARRIZOZO.......................  63  89  64  91 /  40  10  20  10
RUIDOSO.........................  57  81  58  82 /  50  20  20  20
RATON...........................  55  85  52  89 /  60  20  10  10
LAS VEGAS.......................  54  81  54  86 /  60  20  20  20
ROY.............................  59  83  60  87 /  60  20  10  10
CLAYTON.........................  62  85  62  91 /  60  20  10  10
SANTA ROSA......................  63  89  63  92 /  60  10  10  10
TUCUMCARI.......................  64  90  66  96 /  60  20  10   5
FORT SUMNER.....................  65  92  66  93 /  60  10  10   5
CLOVIS..........................  65  88  66  94 /  60  20  10   5
PORTALES........................  65  90  66  97 /  50  20  10   5
ROSWELL.........................  71  94  70  97 /  30  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ002>007-009>013-015>021-026.

&&

44/40
Hazardous weather outlook, Aug 10, 5:09 AM MST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT SUN AUG 10 2008

NMZ001>021-026-111215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
609 AM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN
PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED
OVER NORTHEAST...NORTH CENTRAL AND CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE WEEK OVER
MUCH OF NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. THE MAIN FOCUS FOR HEAVY RAINFALL WILL BE OVER MOUNTAINOUS
TERRAIN AND ADJACENT PLAINS AND VALLEYS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR
LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

01

In the hours before

Special weather statement, Aug 10, 2:12 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT SUN AUG 10 2008

NMZ005>007-011-102215-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-
312 PM MDT SUN AUG 10 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER NORTHEAST NEW MEXICO...

AT 312 PM MDT...A SKYWARN WEATHER SPOTTER REPORTED ON ONGOING STRONG
THUNDERSTORM PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES
SOUTHWEST OF LAS VEGAS. A LINE OF STRONG THUNDERSTORMS EXTENDS FROM
SOUTHEAST OF RATON TO SOUTHWEST OF LAS VEGAS AND WAS MOVING TO THE
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ABBOTT...CAPULIN...
FOLSOM...LOS MONTOYAS...MAES AND MILLS.

07

The radar

The Cannon AFB radar (KFDX), 118 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Roosevelt

When
August 10, 3:50 PM MST
Where
Roosevelt County, 9.23 mi E of Milnesand
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.640, -103.170

Thunderstorm Wind, Quay

When
August 10, 5:29 PM MST
Where
Quay County, 0.89 mi SW of Logan Ute Dam Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.360, -103.440

Thunderstorm Wind, Quay

When
August 10, 7:03 PM MST
Where
Quay County, House
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.650, -103.900

Thunderstorm Wind, Quay

When
August 10, 7:05 PM MST
Where
Quay County, House
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.650, -103.900

Four inch diameter tree limbs were downed in the town of House.

Thunderstorm Wind, Chaves

When
August 10, 9:28 PM MST to 9:33 PM MST
Where
Chaves County, 0.73 mi W of Poe to 1.46 mi SSW of Poe
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.449, -104.483

Thunderstorms snapped seven power poles in northeast Roswell. About 2500 residents of Roswell were without power for several hours. A trampoline was blown into a cinder block wall, damaging the wall.

Flash Flood, Chaves

When
August 10, 11:30 PM MST to August 11, 12:30 AM MST
Where
Chaves County, 2.01 mi WSW of Poe to 1.94 mi WSW of Poe
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.438, -104.502

Several reports of law enforcement vehicles flooded on the north side of Roswell. One vehicle was washed away and later found on Berrendo road near Berrendo Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125859, 125861, 125862, 125864, 123419, 115176.